Missouri, 2007

Hail in Missouri, February 20, 2007

February 20, 2007 · NWS PAH · 13 events in 7 counties and zones

The first severe weather episode of 2007 occurred across southeast Missouri during the evening. A cold front pressed southeast across the region during the afternoon as a wave of low pressure shifted east along the front into the Ozarks of northern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The first severe weather episode of 2007 occurred across southeast Missouri during the evening. A cold front pressed southeast across the region during the afternoon as a wave of low pressure shifted east along the front into the Ozarks of northern Arkansas. Southerly flow ahead of the low brought warm moist air northward as temperatures reached the 60s. The atmosphere destabilized enough by late afternoon to allow for the development of thunderstorms over southeast Missouri. These storms were prolific hail producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 3:45 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 20, 3:45 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CST TUE FEB 20 2007

.DISCUSSION...

AS A SURFACE FRONT AND ITS ASSOCIATED WEAK UPPER TROUGH MOVE TOWARD
THE HEARTLAND THIS EVENING...MOISTURE AND INSTABILITY HAVE BEEN ON
THE INCREASE. IN FACT...SURFACE TEMPS ARE NEAR 70 IN SE MO. IN
ADDITION...POTENT SHORT WAVE IS MOVING EAST INTO WESTERN AR AND MO.
STILL EXPECT CHC OF STORMS THIS EVENING AS THE MID LEVEL ENERGY
COMES EAST ACROSS THE SURFACE FRONT. HOWEVER...MAIN FACTOR
PROHIBITING THUNDERSTORM DEVELOPMENT AT THIS TIME IS AN ELEVATED
WARM LAYER/TEMPERATURE INVERSION IN PLACE ACROSS SE MO AND WRN KY.
18Z RUC MODEL GRADUALLY ERODES THIS CAP AROUND SUNSET...SO COULD
STILL BE A WINDOW OF OPPORTUNITY FOR SOME STORMS THIS EVENING IN SE
MO AND WRN KY. MODEL SOUNDINGS ALSO INDICATING DECENT WIND SHEAR
ALOFT WITH SPEEDS INCREASING TO OVER 50KTS ANT 700 MB/10000 FT.
FORECAST WEB BULB ZERO HEIGHTS ARE FAVORABLE FOR HAIL. THUS...IF A
CLUSTER OF STORMS DOES MANAGE TO DEVELOP LATE THIS AFTERNOON...COULD
BE SOME HAIL AND/OR DAMAGING WIND.

EXPECT PRECIP TO LINGER OVER THE CWA THIS EVENING...WITH THE BEST
CHANCES (LIKELY) OVER THE EXTREME SOUTHEAST CORNER. MODELS STILL
INDICATING A BIT OF INSTABILITY THERE BETWEEN 03Z AND 06Z...SO ADDED
A CHANCE OF THUNDER. BETWEEN 06 AND 12Z WEDNESDAY MORNING THERE MAY
BE SOME PATCHY FOG AROUND...ESPECIALLY IMMEDIATELY BEHIND THE VERY
SLOW MOVING SFC FRONT.

A NARROW AREA OF HIGH PRESSURE WILL THEN PREVAIL THROUGH WEDNESDAY.
WEDNESDAY NIGHT A WEAK SURFACE TROF WILL CROSS THE REGION...BUT ITS
PASSAGE SHOULD PRODUCE NO MORE THAN A FEW CLOUDS...A WIND SHIFT AND
SHOT OF CHILLY AIR (NORTHEAST COUNTIES) AS ANOTHER HIGH NOSES SOUTH
FROM CANADA THU. THIS NEXT HIGH WILL THEN DOMINATE THE REGIONS
WEATHER...KEEPING IT DRY WITH A WARMING TREND FOR FRI AS THE HIGH
SLIPS EAST.

SATURDAY INTO SATURDAY NIGHT...MODELS STILL TRYING TO PUSH A STRONG
STORM SYSTEM ACROSS THE MID MISSISSIPPI VALLEY. LATEST MODEL RUNS
NOW INDICATING THAT THE SURFACE LOW WILL WIND UP OVER THE THE
CENTRAL PLAINS SAT NIGHT...WITH A COUPLE OF SHORT WAVES ROTATING
AROUND THE MAIN VERY STRONG MID LVL LOW INTO THE REGION. WIND FIELDS
WILL BE ESPECIALLY STRONG WITH THIS SYSTEM...AND THE GULF OF MEXICO
SHOULD BE WIDE OPEN FOR BUSINESS SAT AND SAT NIGHT. AT THIS
TIME...EXPECT A FAIRLY GOOD CHC OF A SEVERE SQUALL LINE MOVING
ACROSS THE REGION SAT NIGHT. MID LVL JET/DRY PUNCH WILL ADD TO THE
RISK OF DAMAGING WINDS AND HAIL IF A SQUALL LINE DOES DEVELOP. OF
COURSE...THIS IS WAY OUT IN TIME...SO WILL NEED TO MONITOR MODEL
CHANGES IN THE UPCOMING DAYS. HOWEVER...MEDIUM RANGE MODEL
CONSISTENCY THE PAST FEW DAYS LEADS US TO A BIT HIGHER CONFIDENCE
THAN USUAL GIVEN THE LENGTH IN TIME OUT WE ARE TALKING ABOUT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MEFFERT
Hazardous weather outlook, Feb 20, 3:38 AM CST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CST TUE FEB 20 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210945-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
338 AM CST TUE FEB 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON GENERALLY SOUTH OF A
LINE FROM PERYVILLE MISSOURI TO CALHOUN KENTUCKY. THIS EVENING
THUNDERSTORMS ARE POSSIBLE ACROSS THAT PART OF KENTUCKY SOUTHEAST
OF A LINE FROM GREENVILLE TO MURRAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AS A VIGOROUS STORM SYSTEM LIFTS NORTHEAST OUT OF THE SOUTHERN
PLAINS...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND
SATURDAY NIGHT. THE POTENTIAL FOR A WIDESPREAD SEVERE WEATHER
EVENT EXISTS DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SATURDAY NIGHT.

JAP

The radar

The Paducah radar (KPAH), 111 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Stoddard

When
February 20, 5:31 PM CST to 5:37 PM CST
Where
Stoddard County, 4 mi W of Swinton to Swinton
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
37.030, -90.022

A swath of large hail up to 1.5 inches in diameter tracked across north central parts of the county.

Hail, Scott

When
February 20, 5:45 PM CST
Where
Scott County, Oran
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.080, -89.670

Hail, Scott

When
February 20, 6:05 PM CST to 6:14 PM CST
Where
Scott County, Benton to Scott City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.100, -89.570

A swath of large hail tracked across northern Scott County. This was the first of two hailstorms that tracked across the county. The second and more severe storm occurred about an hour later.

Hail, Wayne

When
February 20, 6:24 PM CST
Where
Wayne County, Wappapello
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.930, -90.280

Hail, Butler

When
February 20, 6:25 PM CST
Where
Butler County, 7 mi NW of Poplar Bluff
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.822, -90.489

Hail occurred on U.S. Highway 60.

Hail, Ripley

When
February 20, 6:28 PM CST
Where
Ripley County, 9 mi N of Doniphan
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.750, -90.820

Hail, Stoddard

When
February 20, 6:32 PM CST
Where
Stoddard County, Puxico
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.950, -90.180

Hail, Carter

When
February 20, 6:38 PM CST to 6:43 PM CST
Where
Carter County, Grandin
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.830, -90.830

Hail, Stoddard

When
February 20, 6:52 PM CST to 7:03 PM CST
Where
Stoddard County, Advance to 6 mi NE of Bloomfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.100, -89.920

Hail, Butler

When
February 20, 7:30 PM CST
Where
Butler County, 3 mi S of Broseley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.637, -90.250

Hail, Scott

When
February 20, 7:33 PM CST
Where
Scott County, Chaffee to Scott City
Measured
2.5 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
37.180, -89.670

Very large hail to about the size of baseballs pounded northern Scott County. In Scott City, at least several vehicle windows were smashed. At a car dealership on the south side of Scott City, about eight of 50 vehicles were damaged. At least one house roof was damaged. Some roads were covered in hail, and a tractor-trailer jack-knifed on Interstate 55 just north of the Scott City exit.

Hail, Wayne

When
February 20, 7:39 PM CST
Where
Wayne County, Wappapello
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.930, -90.280

Hail, Bollinger

When
February 20, 8:05 PM CST
Where
Bollinger County, Arab
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.100, -90.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9137, 9140, 9138, 9141, 9139, 9142, 9145, 9147, 9146, 9223, 9152, 9150, 9186.